Skip to main content
Article
HYBRID DETERMINISTIC STOCHASTIC SYSTEMS WITH MICROSCOPIC LOOK-AHEAD DYNAMICS
COMMUNICATIONS IN MATHEMATICAL SCIENCES
  • MA Katsoulakis, University of Massachusetts - Amherst
  • AJ Majda
  • A Sopasakis
Publication Date
2010
Abstract
We study the impact of stochastic mechanisms on a coupled hybrid system consisting of a general advection-diffusion-reaction partial differential equation and a spatially distributed stochastic lattice noise model. The stochastic dynamics include both spin-flip and spin-exchange type interparticle interactions. Furthermore, we consider a new, asymmetric, single exclusion pro- cess, studied elsewhere in the context of traffic flow modeling, with an one-sided interaction potential which imposes advective trends on the stochastic dynamics. This look-ahead stochastic mechanism is responsible for rich nonlinear behavior in solutions. Our approach relies heavily on first deriving approximate differential mesoscopic equations. These approximations become exact either in the long range, Kac interaction partial differential equation case, or, given sufficient time separation con- ditions, between the partial differential equation and the stochastic model giving rise to a stochastic averaging partial differential equation. Although these approximations can in some cases be crude, they can still give a first indication, via linearized stability analysis, of the interesting regimes for the stochastic model. Motivated by this linearized stability analysis we choose particular regimes where interacting nonlinear stochastic waves are responsible for phenomena such as random switching, convective instability, and metastability, all driven by stochasticity. Numerical kinetic Monte Carlo simulations of the coarse grained hybrid system are implemented to assist in producing solutions and understanding their behavior.
Pages
409-437
Citation Information
MA Katsoulakis, AJ Majda and A Sopasakis. "HYBRID DETERMINISTIC STOCHASTIC SYSTEMS WITH MICROSCOPIC LOOK-AHEAD DYNAMICS" COMMUNICATIONS IN MATHEMATICAL SCIENCES Vol. 8 Iss. 2 (2010)
Available at: http://works.bepress.com/markos_katsoulakis/26/